Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Computing geometric Lorenz attractors with arbitrary precision

Authors: D. S. Graça, C. Rojas and N. Zhong
Journal: Trans. Amer. Math. Soc. 370 (2018), 2955-2970
MSC (2010): Primary 03D78; Secondary 37D45, 37A35
Published electronically: October 31, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Lorenz attractor was introduced in 1963 by E. N. Lorenz as one of the first examples of strange attractors. However, Lorenz' research was mainly based on (non-rigorous) numerical simulations, and, until recently, the proof of the existence of the Lorenz attractor remained elusive. To address that problem some authors introduced geometric Lorenz models and proved that geometric Lorenz models have a strange attractor. In 2002 it was shown that the original Lorenz model behaves like a geometric Lorenz model and thus has a strange attractor.

In this paper we show that geometric Lorenz attractors are computable, as well as show their physical measures.

References [Enhancements On Off] (What's this?)

  • [1] V. S. Afraĭmovič, V. V. Bykov, and L. P. Sil'nikov, The origin and structure of the Lorenz attractor, Dokl. Akad. Nauk SSSR 234 (1977), no. 2, 336-339 (Russian). MR 0462175
  • [2] V. Araujo, M. J. Pacifico, E. R. Pujals, and M. Viana, Singular-hyperbolic attractors are chaotic, Trans. Amer. Math. Soc. 361 (2009), no. 5, 2431-2485. MR 2471925,
  • [3] Vítor Araújo and Maria José Pacifico, Three-dimensional flows, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 53, Springer, Heidelberg, 2010. With a foreword by Marcelo Viana. MR 2662317
  • [4] Vasco Brattka, Peter Hertling, and Klaus Weihrauch, A tutorial on computable analysis, New computational paradigms, Springer, New York, 2008, pp. 425-491. MR 2762094,
  • [5] M. Braverman and M. Yampolsky, Non-computable Julia sets, J. Amer. Math. Soc. 19 (2006), no. 3, 551-578. MR 2220099,
  • [6] Stefano Galatolo, Mathieu Hoyrup, and Cristóbal Rojas, Statistical properties of dynamical systems--simulation and abstract computation, Chaos Solitons Fractals 45 (2012), no. 1, 1-14. MR 2863582,
  • [7] Stefano Galatolo, Mathieu Hoyrup, and Cristóbal Rojas, A constructive Borel-Cantelli lemma. Constructing orbits with required statistical properties, Theoret. Comput. Sci. 410 (2009), no. 21-23, 2207-2222. MR 2519306,
  • [8] D. S. Graça, N. Zhong, and J. Buescu, Computability, noncomputability and undecidability of maximal intervals of IVPs, Trans. Amer. Math. Soc. 361 (2009), no. 6, 2913-2927. MR 2485412,
  • [9] Daniel S. Graça, Ning Zhong, and Jorge Buescu, Computability, noncomputability, and hyperbolic systems, Appl. Math. Comput. 219 (2012), no. 6, 3039-3054. MR 2992003,
  • [10] John Guckenheimer and Philip Holmes, Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, Applied Mathematical Sciences, vol. 42, Springer-Verlag, New York, 1983. MR 709768
  • [11] John Guckenheimer and R. F. Williams, Structural stability of Lorenz attractors, Inst. Hautes Études Sci. Publ. Math. 50 (1979), 59-72. MR 556582
  • [12] Morris W. Hirsch, Stephen Smale, and Robert L. Devaney, Differential equations, dynamical systems, and an introduction to chaos, 2nd ed., Pure and Applied Mathematics (Amsterdam), vol. 60, Elsevier/Academic Press, Amsterdam, 2004. MR 2144536
  • [13] E. N. Lorenz, Deterministic non-periodic flow, J. Atmos. Sci. 20 (1963), 130-141.
  • [14] Stefano Luzzatto, Ian Melbourne, and Frederic Paccaut, The Lorenz attractor is mixing, Comm. Math. Phys. 260 (2005), no. 2, 393-401. MR 2177324,
  • [15] Jacob Palis, A global view of dynamics and a conjecture on the denseness of finitude of attractors, Géométrie complexe et systèmes dynamiques (Orsay, 1995), Astérisque 261 (2000), xiii-xiv, 335-347. MR 1755446
  • [16] C. Rojas, Randomness and ergodic theory: An algorithmic point of view, PhD thesis, École Polytechnique and Università di Pisa, 2008.
  • [17] Steve Smale, Mathematical problems for the next century, Math. Intelligencer 20 (1998), no. 2, 7-15. MR 1631413,
  • [18] Warwick Tucker, A rigorous ODE solver and Smale's 14th problem, Found. Comput. Math. 2 (2002), no. 1, 53-117. MR 1870856
  • [19] Marcelo Viana, Stochastic dynamics of deterministic systems, volume 21, IMPA Rio de Janeiro, 1997.
  • [20] Klaus Weihrauch, Computable analysis: An introduction, Texts in Theoretical Computer Science. An EATCS Series, Springer-Verlag, Berlin, 2000. MR 1795407
  • [21] Lai-Sang Young, What are SRB measures, and which dynamical systems have them?, J. Statist. Phys. 108 (2002), no. 5-6, 733-754. Dedicated to David Ruelle and Yasha Sinai on the occasion of their 65th birthdays. MR 1933431,
  • [22] Ning Zhong and Klaus Weihrauch, Computability theory of generalized functions, J. ACM 50 (2003), no. 4, 469-505. MR 2146883,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03D78, 37D45, 37A35

Retrieve articles in all journals with MSC (2010): 03D78, 37D45, 37A35

Additional Information

D. S. Graça
Affiliation: Faculdade de Ciências e Tecnologia, Universidade do Algarve, C. Gambelas, 8005-139 Faro, Portugal – and – Instituto de Telecomunicações, Portugal

C. Rojas
Affiliation: Departamento de Matemáticas, Universidad Andres Bello, República 498, 2do piso, Santiago, Chile

N. Zhong
Affiliation: Department of Mathematical Sciences, University of Cincinnati, Cincinnati, Ohio 45221-0025

Received by editor(s): October 5, 2016
Received by editor(s) in revised form: December 21, 2016, and February 15, 2017
Published electronically: October 31, 2017
Additional Notes: The first author was partially supported by Fundação para a Ciência e a Tecnologia and EU FEDER POCTI/POCI via SQIG - Instituto de Telecomunicações through the FCT project UID/EEA/50008/2013.
The second author was partially supported by projects Fondecyt 1150222, DI- 782-15/R Universidad Andres Bello and Basal PFB-03 CMM-Universidad de Chile.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society